Transient Elevated Serum Prolactin in Trans Women Is Caused by Cyproterone Acetate Treatment

Justine Defreyne, Nienke Nota, Cecilia Pereira, Thomas Schreiner, Alessandra D. Fisher, Martin Den Heijer, Guy T'Sjoen

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Purpose: Hormone treatment in trans women in Europe usually consists of the administration of estrogens and antiandrogens, for example, cyproterone acetate (CPA). Mild serum prolactin elevations during follow-up are attributed to estrogen therapy. This analysis evaluates whether CPA contributes to the elevation of prolactin in trans women receiving gender affirming hormones. Methods: This study is part of the endocrine part of the European Network for the Investigation of Gender Incongruence (ENIGI). Belgian data were selected for this substudy. Trans women who initiated gender affirming hormone treatment and underwent orchiectomy were prospectively evaluated. Trans women were treated with oral CPA 50 mg in combination with estrogen substitution. Postsurgery, estrogen was reinitiated in an unchanged dose. Sex steroids, gonadotropins, and prolactin were compared at baseline, pre- and postsurgery in patients receiving orchiectomy, and at baseline, 12, and 18 months in patients who did not undergo orchiectomy. Results: One hundred and seven trans women participated in this analysis, with a mean age of 31.5 years. An increase in serum prolactin levels was seen in the group undergoing orchiectomy (23.72 μg/L) and not undergoing orchiectomy (23.05 μg/L) at the preoperative and 12-month visit, compared with baseline (9.42 μg/L, P = 0.002 and 9.94 μg/L, P < 0.001, respectively). After orchiectomy, a decline in prolactin levels (10.17 μg/L, P < 0.001) occurred. Conclusions: CPA is likely to cause a temporary increase in serum prolactin, with prolactin levels returning to normal after orchiectomy and CPA discontinuation.

Original languageEnglish
Pages (from-to)328-336
Number of pages9
JournalLGBT Health
Volume4
Issue number5
DOIs
Publication statusPublished - 1 Oct 2017

Cite this

Defreyne, J., Nota, N., Pereira, C., Schreiner, T., Fisher, A. D., Den Heijer, M., & T'Sjoen, G. (2017). Transient Elevated Serum Prolactin in Trans Women Is Caused by Cyproterone Acetate Treatment. LGBT Health, 4(5), 328-336. https://doi.org/10.1089/lgbt.2016.0190